Wil Dubois

Happy Saturday! Welcome to Ask D'Mine, our weekly advice column hosted by veteran type 1 and diabetes author Wil Dubois in New Mexico, who happens to have experience as a clinical diabetes specialist.

In this week's column -- the very first of a New Year (!) -- Wil is exploring the issue of confusing symptoms that appear to tell a blood sugar story that may not be true.

{Got your own questions? Email us at [email protected]}

 

Ask D'Mine buttonJonathan, type 2 from West Virginia, writes: Hi. I was just diagnosed with type 2 diabetes. It looks like I have had it for years without knowing. My glucose level was 300 and my A1c was 12.5. I was put on Amaryl and Metformin. My blood glucose levels quickly dropped to between 100 and 150 throughout the day. My problem is that I have terrible night sweats now. I have checked my glucose levels many times throughout the night, on many days, and it was always around 150-160 (sometimes higher than when I went to sleep) but never low. I have spoken to a medical doctor and an endocrinologist who don’t seem to be concerned as long as glucose isn’t actually low. I then saw your blog and came across “false hypoglycemia” Would this cause these night sweats? I have been on medication for about 4 weeks now.  

[email protected] D’Mine answers: Hi Jonathan, welcome to the family! I’m sorry to hear you were running so high for so long, but it sounds like your medical team has done a great job in getting your numbers in line. 

For the rest of our readers today, you should know that it’s actually very common for type 2 to go undetected for years and years and years. I don’t have the data at my fingertips, but if memory serves me several studies have shown that the typical time between onset and diagnosis is 10 years, and some endos think early onset is likely on an even more distant horizon.

But back to the problem at hand. The short answer to your question is: Yes. False hypoglycemia can cause night sweats, but that may be moot. Bear with me.

For background for you and the rest of the morning pack, false hypoglycemia, also called relative hypoglycemia, can cause the full suite of hypoglycemia symptoms, including sweats. The phenomenon occurs when the body’s blood sugar levels change rapidly downward from an elevated baseline, while still remaining in the normal range. Take you for instance: For years your body was parked at 300. Then some well-meaning docs come along and slam it down to 100 or 150. Your body freaks out. OMG! I’ve dropped 200 points. Blood sugar emergency!

This is because while your body can feel the changes, it has no real sense of what the actual sugar levels are. It’s sort of like a thermometer without the little markings. The red stuff in the tube can go up or down, but there’s no real reference number.

Actually, when the sugar first goes up a little, the body sends out some warning signs, often in the form of irritability that only our co-workers and loved ones detect. It doesn’t ever seem to rise to the level we ourselves are aware of. But after a time, the body gets used to the new level and the warning signals stop. It becomes the new normal.

This adaptability to environments both external and internal is one of the great strengths of our species. Only in this case, it’s to our detriment.

At any rate, for you, 300 eventually became the new normal. And if your team brought your numbers down swiftly, it would trigger relative hypos. To avoid this, the normal practice for diabetes specialists is to ramp up the Metformin one pill per week over a month. This helps to bring the blood sugar down slowly, giving the body time to re-adapt, and has the added benefit of greatly reducing the risk of diarrhea that starting full doses of metformin commonly triggers. Amaryl, which belongs to the sulfonylurea class of blood sugar lowering meds which stimulate endogenous insulin production, comes in four sizes so it, too, is often titrated upwards—both to safely determine the needed dose, and to give the body time to adapt.

That said, most type 2s aren’t treated by specialists (although I noticed you mentioned you are also under the care of an endo—good for you!) so it’s common that have the full pill bottles thrown at their diabetes during the first assault. When this happens, false hypos are very common, but they can also happen to some people during a slow spool up of meds.

But I don’t think this is what you’re suffering from. Everyone is different, but for most people, the body adapts to its new blood sugar relatively quickly. In days. So it doesn’t seem likely to me that you’d still be suffering from false lows a month down stream, especially if you were on the full doses of both meds from the get go. Also, false hypos are like tidal waves: They hit, then recede. They aren’t an every-night kind of thing. 

Still, something is causing these new night sweats. So what could it be? Actually, you’d be surprised how many conditions can cause night sweats. Our parent site, Healthline, lists 26 possible causes. The No. 1 cause, menopause, we can categorically rule out because you are a boy. Some of others are scary, but also quite rare, so don’t freak out when you read through the list. And actually missing from this particular list is a whacked-out thyroid, which would be high on my list of suspects, as diabetes and thyroid problems are kissin’ cousins and whacked-out thyroids can cause night sweats. 

If that doesn’t prove to be the case, another oddball possibility is that it could be the metformin that’s causing the sweats. While not an official side effect of the drug (other than as part of the symptom set that accompanies the rare cases of actual hypoglycemia on metformin) there’s quite a lot of internet chatter from PWDs, and even ladies with PCOS who’ve been prescribed met off-label, suffering from heavy night sweats.

As Metformin is what I call an easy on/easy off drug (meaning if you take a break it can spool back up quickly) I’d ask for your doc’s blessing to take a week off from it and see if the sweating goes away. Just be sure to keep taking your Amaryl, and check your blood sugar more frequently during the test period. You might also have to eat lower carb during this time, but be careful, as Amaryl can be unforgiving of low-carb eating, putting you at higher risk for real lows.

And if that also fails to uncover the problem, ask your doc to start working his way down the list. It’s true that both your docs first worry should be your blood sugar, but they shouldn’t be “unconcerned” once that’s ruled out. Any doc should be concerned when a patient is suffering from a new symptom.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.